• You're all caught up!

The Effects of Niacin Overdose

author image Jan Millehan
Jan Millehan has published articles relating to health, fitness and disease on various websites. Her publishing history includes health-related articles on blogs and online directories, as well as an essay published in the Bridgewater College journal, "Philomathean." Millehan received a Bachelor of Science in elementary education from Bridgewater College.
The Effects of Niacin Overdose
A niacin overdose may cause serious side effects. Photo Credit vitamins image by robert lerich from <a href="http://www.fotolia.com">Fotolia.com</a>

Taking high amounts of niacin, or vitamin B3, may result in annoying to dangerous side effects. Drug users may take too much niacin, believing it will "flush out" marijuana chemicals before drug testing. Others take high doses of niacin for high cholesterol and other conditions. The Food and Nutrition Board recommends 14mg to 18mg of niacin per day for an adult. A niacin overdose---over 35mg per day---may negatively affect your health in several ways.

Skin and Hair

Taking too much niacin may cause unwanted skin and hair effects, according to the University of Maryland Medical Center. Excessive amounts of niacin might make your hair fall out and result in dry, burning and cracking skin. Additionally, rashes, itching and skin flushing may appear.


According to MedlinePlus, numerous reports demonstrate that high levels of niacin can lead to liver toxicity. Elevated amounts of niacin are linked to increased blood liver enzymes, jaundice or skin yellowing and higher levels of abdominal fluid. Niacin overdoses may even result in severe liver damage or liver failure.

Heart and Blood

Toxic levels of niacin may lead to devastating heart and blood problems. Abnormal heart rhythms, palpitations and circulatory collapse can result from niacin overdose, according to MedlinePlus. High intake of niacin may also raise blood homocysteine levels, which are thought to create an increased risk of heart disease. Furthermore, an excess level of niacin is reported to cause blood clotting and reduced white blood cell levels.

Intestines and Stomach

You may experience the distressing symptoms of a niacin overdose in your stomach and intestines. The Mayo Clinic reports that ingesting large amounts of niacin can cause nausea, vomiting, abdominal pain and diarrhea. A large niacin intake may also cause a loss of appetite, constipation and weight loss.

Muscles and Joints

Niacin overdoses may impact your muscle and joint health. Muscle cell damage may occur when high doses of niacin are taken, according to MedlinePlus. An overabundance of niacin can cause muscle and joint pain and your muscles may become weak.

Nervous System

Your nervous system, when exposed to toxic levels of niacin, may cause you to experience several concerning side effects. You might become confused, tired and irritable. Occurrences of headache, seizures, mental changes and fainting have been reported as well, according to UMMC.

Bladder and Kidneys

Large doses of niacin can affect your bladder and kidney function, notes UMMC. You may experience increased quantities of urine and need to urinate frequently. Cloudy urine may also be observed when niacin levels are too high.

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
  • Female
  • Male
ft. in.



Demand Media